Colorado, 2010

Winter Storm and Winter Weather in Colorado, January 2 to 3, 2010

January 2 to 3, 2010 · NWS GJT · 5 events in 5 counties and zones

A moist northwesterly flow combined with several upper level disturbances produced snowfall across the northern and central Colorado mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist northwesterly flow combined with several upper level disturbances produced snowfall across the northern and central Colorado mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 2:32 PM MST, 11 hours 28 minutes earlier.

Area forecast discussion, Jan 1, 2:32 PM MST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MST FRI JAN 1 2010

...SNOW RETURNING TO THE NORTHERN AND CENTRAL COLORADO AND
UTAH MOUNTAINS THROUGH SUNDAY...

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

HAVE DECIDED TO CONVERT THE WINTER STORM WATCH TO A LONG DURATION
WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY. PERSISTENT NW
WINDS ALOFT...SOME OVERRUNNING EARLY FOLLOWED BY WEAK DYNAMICS...
SHOULD BRING ADVISORY LEVEL SNOW AND BLOWING SNOW TO CO ZONES 4...
9...10...AND 13.

A WEAKENING FRONTAL BAND STRETCHING ACROSS THE NORTHERN ROCKIES...
GREAT BASIN...AND NORTHERN CA WILL WEAKEN AS IT MOVES ACROSS THE AREA
TONIGHT. MODELS HAVE BEEN CONSISTENT IN PRODUCING A WEAKER SYSTEM
WITH EACH RUN...BUT THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE AND
WEAK DYNAMICS TO KICK OFF SNOWFALL OVER THE NRN AND CNTRL CO MTS
TONIGHT. FORECAST SOUNDINGS SHOW AN OVERRUNNING PATTERN INITIALLY. AS
THE SOUNDING MOISTENS TONIGHT IT TRANSITIONS TO A MORE UNSTABLE
PROFILE AFTER SUNRISE SAT. EXPECT LIGHT SNOWFALL TO DEVELOP THIS
EVENING OVER WEST AND NW OROGRAPHICALLY FAVORED SLOPES...GENERALLY
NORTH OF INTERSTATE 70. THE REMNANT OF THE FIRST SHORTWAVE TROUGH
WILL PASS OVERHEAD AFTER MIDNIGHT TONIGHT...FOLLOWED BY A BRIEF
LESSENING IN THE SNOWFALL LATE TONIGHT AND EARLY SAT MORNING...THEN A
SECOND SHARPER TROUGH WILL ACROSS THE AREA IN THE LATE SAT MORNING
THROUGH THE AFTERNOON. MAX SNOWFALL POTENTIAL APPEARS TO BE SAT
AFTERNOON...WITH FAIR INSTABILITY AND COLD ADVECTION THROUGHOUT THE
SOUNDING...AND TEMPS OVER THE MOUNTAINS IN A FAVORABLE RANGE FOR
SNOW GROWTH.

MID AND UPPER LEVEL MOISTURE DECREASES SAT NIGHT AND SUN MORNING...
BUT THE SOUNDINGS SHOW LOW LEVEL MOISTURE CONTINUING. BELIEVE
SNOWFALL WILL LESSEN ACROSS THE FORECAST AREA SAT NIGHT...AS
MOISTURE ERODES TO THE EAST. BUT ENOUGH LOW LEVEL MOISTURE AND
COLD AIR WILL REMAIN TRAPPED OVER THE AREA AND THUS SNOWFALL SHOULD
NOT SHUTOFF OVER THE HIGHER ELEVATIONS AND PASSES OF THE CO NORTHERN
AND CENTRAL MOUNTAINS.

THIS MODERATE NW FLOW ALOFT WILL DOMINATE THROUGH SUNDAY AS ANOTHER
TROUGH IS PROJECTED TO MOVE DOWN THE FRONT RANGE AND OVER THE
NORTHERN MOUNTAINS. THIS WILL TIGHTEN THE GRADIENT...ADD A BIT
MORE MOISTURE...AND SHOULD INCREASE OROGRAPHIC SNOWFALL OVER NW
FAVORED SLOPES AGAIN. THE 18Z MODELS WEAKENED THIS SYSTEM...SO AM A
BIT UNCERTAIN HOW FAR WEST AND SOUTH THE SNOWFALL TO REACH. WILL STAY
WITH EARLIER MODEL RUNS THAT SHOW ENOUGH REACH TO KEEP DECENT
SNOWFALL IN CO ZONE 9 AND 10...AS WELL AS 4 AND 13.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

A BUILDING RIDGE OVER THE FAR WEST WILL KEEP ERN UT/WRN CO IN NW
FLOW THROUGH EARLY NEXT WEEK. WEAK DISTURBANCES WILL PERIODICALLY
MOVE ACROSS THE FORECAST AREA AND SHOULD A FAIR AMOUNT OF CLOUDS
PRESENT...AS PACIFIC MOISTURE WILL ALSO TOP THE RIDGE. MOST OF THE
MOISTURE LOOKS TO BE IN THE MID AND UPPER LEVELS...AND WITH SURFACE
HIGH PRESSURE IN PLACE DO NOT EXPECT MUCH PRECIP OR OVERTURNING OF
STAGNANT AIR IN VALLEYS. BEST CHANCE OF SNOW PRIOR TO MIDWEEK LOOKS
TO BE TUESDAY AS A LITTLE BETTER SHORTWAVE TOPS THE WESTERN RIDGE.
MOST AREAS SHOULD BE DRY SUN NIGHT-TUE...HOWEVER.

VERY COLD AIR WILL PLUMMET FROM THE YUKON INTO THE CENTRAL USA TUE
NIGHT-THU. GFS AND ECWMF AGREE IN GENERAL ON THIS BUT DIFFER ON
TIMING AND TRACK OF THE MID-LEVEL LOW...WITH THE ECWMF FASTER AND
FARTHER WEST. COLDEST AIR WILL STAY ON THE EAST SIDE OF THE ROCKIES
THOUGH SOME SHOULD INEVITABLY MAKE ITS WAY INTO AT LEAST NW CO...BUT
THE SURGE SHOULD BRING AN INCREASED CHANCE OF SNOW TO WRN CO WED-WED
NIGHT. FLOW IS MORE NORTHERLY...WHICH IS NOT AS FAVORABLE FOR THE
NORTHERN MOUNTAINS...BUT WOULD IMPACT AREAS SUCH AS ASPEN AND
POWDERHORN MORE. CURRENT POP GRIDS FOR WED-THU LOOK REASONABLE GIVEN
UNCERTAINTY IN THE TRACK OF THE DIGGING TROUGH...SO NO CHANGES HERE
AT THE MOMENT. AS THIS COLD AIR MOVES EAST...RIDGING RETURNS TO THE
GREAT BASIN FOR DRY CONDITIONS FRI.

TEMPERATURES ARE EXPECTED TO REMAIN BELOW SEASONAL NORMS THROUGH
THE PERIOD WITH VALLEY INVERSIONS HOLDING IN PLACE.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS IN -SHSN ALONG THE MTNS NORTH OF INTERSTATE
70 THROUGH 00Z. SNOW SHOWERS WILL INCREASE IN COVERAGE TONIGHT AS
FAR SOUTH AS THE SAN JUAN MTNS PRODUCING WIDESPREAD MVFR TO LOCAL IFR
CONDITIONS. SOME IMPROVEMENT IS EXPECTED AFTER ABOUT 09Z TONIGHT...
THEN ANOTHER SYSTEM WILL BRING INCREASING SNOW SHOWERS BY NOON SAT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY 6 PM MST THIS EVENING UNTIL 6 PM MST
      SUNDAY FOR PORTIONS OF THE NORTHWEST AND CENTRAL COLORADO
      MOUNTAINS...ZONES 4/9/10/13.

UT...NONE.

SHORT TERM...CJC
LONG TERM....JAD
AVIATION.....CJC
Hazardous weather outlook, Jan 1, 3:05 PM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MST FRI JAN 1 2010

COZ001>014-017>023-UTZ022>025-027>029-021400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
305 PM MST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...UPDATED FOR NEW WINTER WEATHER PRODUCT...

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE COLORADO NORTHERN
MOUNTAINS AND PORTIONS OF THE CENTRAL MOUNTAINS FROM 6 PM MST THIS
EVENING UNTIL 6 PM MST SUNDAY...

.DAY ONE...TONIGHT

LIGHT SNOWFALL WILL FAVOR THE NORTHERN MOUNTAINS OF COLORADO EARLY
THIS EVENING AND INCREASE IN INTENSITY AND COVERAGE TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL WILL BE HEAVY AT TIMES IN THE NORTHERN COLORADO MOUNTAINS ON
LATE SATURDAY MORNING THROUGH THE AFTERNOON...THEN DECREASE IN
INTENSITY AND COVERAGE SATURDAY NIGHT. SNOWFALL WILL AGAIN INCREASE
SUNDAY...ESPECIALLY ON NORTHWEST FACING SLOPES.

LIGHT SNOWFALL WILL CONTINUE ACROSS NORTHWEST COLORADO AND NORTHEAST
UTAH NEXT WEEK...WITH STRONG WINDS AND HIGHER SNOW ACCUMULATIONS
POSSIBLE TUESDAY AND WEDNESDAY.

ADDITIONAL INFORMATION CAN BE FOUND IN THE WINTER STORM PRODUCT OR ON
THE WEB AT HTTP://WWW.WEATHER.GOV/GJT

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
January 2, 2:00 AM MST to January 3, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches occurred across the area.

Winter Weather, West Elk and Sawatch Mountains

When
January 2, 2:00 AM MST to 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches occurred across the area with wind gusts up to 30 mph producing areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
January 2, 4:00 AM MST to January 3, 11:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 6 to 11 inches occurred across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 2, 5:00 AM MST to January 3, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 12 inches occurred across the area and resulted in hazardous road conditions, which caused a nine-car pile up on Interstate 70 between Vail and Vail Pass. The accident closed eastbound I-70 for two hours and traffic was diverted onto frontage roads.

Winter Weather, Upper Yampa River Basin

When
January 2, 5:00 AM MST to January 3, 5:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209771, 209774, 209772, 204955, 209773.